The expected signs and symptoms of salmeterol overdosage are those typical of excessive beta2-adrenergic stimulation, including tremor, headache, tachycardia, increases in systolic blood pressure and hypokalemia. The preferred antidotes are cardioselective beta-blocking agents, which should be used with caution in patients with a history of bronchospasm. If salmeterol + fluticasone propionate therapy has to be withdrawn due to overdose of the beta agonist component of the drug, provision of appropriate replacement corticosteroid therapy should be considered. Acute inhalation of fluticasone propionate doses in excess of those approved may lead to temporary suppression of the hypothalamic-pituitary-adrenal axis.
This does not usually require emergency action as normal adrenal function typically recovers within a few days. If higher than approved doses of salmeterol + fluticasone propionate are continued over prolonged periods, significant adrenocortical suppression is possible. There have been features have included hypoglycemia associated with decreased consciousness and/or convulsions. Situations which could potentially trigger acute adrenal crisis include exposure to trauma, surgery, infection or any rapid reduction in the dosage of the inhaled fluticasone propionate component.
It is not recommended that patients receive higher than approved doses of salmeterol + fluticasone propionate. It is important to review therapy regularly and titrate down to the lowest approved dose at which effective control of disease is maintained.